Severe hypothermia, bradycardia and cardiac arrest in association with risperidone

BMJ Case Rep. 2020 May 20;13(5):e234999. doi: 10.1136/bcr-2020-234999.

Abstract

Antipsychotic medications, including risperidone, are widely used in the treatment of psychiatric disorders, including schizophrenia. While hyperthermia is an establish adverse effect of these medications, less is known about the rare occurrence of hypothermia. We present two patients who developed hypothermia, bradycardia and cardiac arrest in association with risperidone. We briefly review previously similarly reported cases.

Keywords: psychiatry (drugs and medicines); unwanted effects / adverse reactions.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Antipsychotic Agents / administration & dosage
  • Antipsychotic Agents / adverse effects
  • Bradycardia / chemically induced*
  • Bradycardia / therapy
  • Female
  • Heart Arrest / chemically induced*
  • Heart Arrest / therapy
  • Humans
  • Hypothermia / chemically induced*
  • Hypothermia / therapy
  • Male
  • Risperidone / administration & dosage
  • Risperidone / adverse effects*
  • Schizophrenia / drug therapy

Substances

  • Antipsychotic Agents
  • Risperidone